Mississippi, 2009

Hail and Damaging Winds in Mississippi, April 2, 2009

April 2, 2009 · NWS JAN · 49 events in 29 counties and zones

A powerful storm system helped develop a deep low pressure area which moved from North Texas to Northwest Arkansas. The combination of cold air aloft, strong jet dynamics, and the clash with an unstable airmass helped to send a line of severe storms across the region during the day.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$136,000
Crop damage
None recorded
Events
49

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A powerful storm system helped develop a deep low pressure area which moved from North Texas to Northwest Arkansas. The combination of cold air aloft, strong jet dynamics, and the clash with an unstable airmass helped to send a line of severe storms across the region during the day. The line exited the region by mid afternoon. As the core of the upper low pressure system crossed the area, a second bowing line of storms crossed the northern portion of the county warning area during the late afternoon and early evening. Numerous reports of hail and wind damage occurred with this complex system as it tracked through the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Apr 2, 7:15 AM CST, 2 hours 6 minutes earlier.

Area forecast discussion, Apr 2, 7:15 AM CST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
815 AM CDT THU APR 2 2009

...MESOSCALE UPDATE...

.UPDATE...LATEST MODELS AND 12Z SOUNDINGS REVEAL INTERESTING TRENDS.
JAN SOUNDING LOOKS PRETTY IMPRESSIVE...WITH ABOUT 2000 J/KG OF
MLCAPE AND VERY STEEP LAPSE RATES. SIGNIFICANT CAPPING EXISTS AROUND
850 MB...BUT ONE ASSUMES THAT INCREASED MOISTURE AND FORCING WOULD
ERODE THIS CAP PRETTY EASILY LATER THIS MORNING INTO EARLY
AFTERNOON. WOULD THINK DAYTIME HEATING COMBINED WITH INCREASED
DYNAMICS FROM WEST WOULD RESULT IN CONTINUED INCREASE IN LINE OF
STORMS CURRENTLY OVER ARKLATEX...WHICH HAVE SHOWN RECENT TRENDS OF
INTENSIFICATION. THIS IS SUPPORTED BY LOCAL WRF ENSEMBLE WHICH SHOWS
BOWING/LEWPY QLCS MOVING THROUGH AREA GENERALLY NW OF A HEZ TO JAN
TO MACON LINE. WRF ENSEMBLE ALSO SHOWS HIGH PROBABILITY OF MLCAPE
VALUES IN EXCESS OF 1500 J/KG AS THIS ACTIVITY MOVES THROUGH...ALONG
WITH SIGNIFICANT MAXES OF UPDRAFT HELICITY INDICATIVE OF EMBEDDED
SUPERCELL/TORNADO POTENTIAL...SOME OF WHICH COULD BE SIGNIFICANT.
SO ALL LOOKS IN LINE FOR THIS AREA TO HAVE THE CLEAREST THREAT OF
SIGNIFICANT SEVERE POTENTIAL TODAY...WITH POTENTIAL FOR INTENSE
DAMAGING WINDS...LARGE HAIL TO AT LEAST GOLFBALL SIZE...AND POSSIBLE
TORNADOES.

FORECAST IS MORE COMPLEX SOUTHEAST OF LINE MENTIONED ABOVE. LIX
SOUNDING SHOWS THAT MOISTURE IS EXTREMELY SHALLOW IN THAT AREA...AND
OP/LOCAL MODELS INDICATE SIGNIFICANT MIXING/DRYING OF LOW LEVELS
ACROSS SOUTHEAST HALF OF AREA. IN FACT...NO LOCAL WRF ENSEMBLE
MEMBERS SHOW DEWPOINTS IN EXCESS OF 63F OVER SE 1/2 OF AREA AT
18Z...WITH A MEAN SFC DEWPOINT OF 58F. SHOULD THIS OCCUR...THIS
WOULD SIGNIFICANTLY REDUCE THE THREAT OF ANY DISCRETE...PREFRONTAL
TORNADIC SUPERCELLS OVER OUR SE SECTION...AND COULD ALSO REDUCE THE
OVERALL SEVERE RISK DUE TO REDUCED INSTABILITY. HOWEVER...IT COULD
ENHANCE CONVECTIVE DOWNDRAFTS AND WIND POTENTIAL...PARTICULARLY AS
IT APPEARS LINE OF STORMS WILL MOVE THROUGH AT PEAK HEATING/MIXING.
THUS... CONFIDENCE IN EVOLUTION IS LESS OVER SOUTH AND EAST
SECTIONS...BUT OBVIOUSLY GIVEN MDT RISK FROM SPC WILL CONTINUE TO
MAINTAIN SIGNIFICANT SVR RISK OVER THIS AREA FOR NOW.

PREVIOUS DISCUSSION FOLLOWS...

.SHORT TERM...SEVERE WEATHER REMAINS THE GREATEST CONCERN FOR THE
NEXT 12 HOURS. THE AREA OF GREATEST RISK IS DIFFICULT TO PINPOINT
WITH BOTH POSITIVE AND LIMITING FACTORS FOR EACH AREA. WILL MAINTAIN
SCATTERED SEVERE STORMS FOR THE ENTIRE CWA AT THIS POINT AND SHIFT
THE AREA FOR BEST TORNADO POTENTIAL MORE NORTHWARD. THE MODELS
CONTINUE TO SHOW THE DEEPENING SURFACE LOW TRACKING A LITTLE FURTHER
WEST THAN BEFORE . WITH THE LOW TRACKING MOVE OVER NW AR RATHER THAN
SE AR/NW MS THEN THE DELTA REGION WILL BE IN A MORE FAVORABLE
POSITION. LOW LEVEL SHEAR WAS AROUND 25 KTS WITH 0-6 KM SHEAR AROUND
45KT. LCL HEIGHTS WILL BE AROUND 1500FT. MOISTURE WILL BE THE
LIMITING FACTOR FOR THE NORTHWEST...HOWEVER VALUES ARE EXPECTED TO
RETURN RAPIDLY OVER THE NEXT 4-6 HOURS. DEWPOINTS ARE NOT IMPRESSIVE
AT THIS TIME WHERE VALUES WERE AROUND 50 FOR GLH/GWO. THE RUC HAS
LAPSE RATES AROUND 8C/KM OR HIGHER ALONG THE MS RIVER AT 15Z AND
500MB TEMPS FROM -18 TO -15C. THE GREATEST PRESSURE FALLS SEEM TO
OCCUR OVER THE NORTHWEST ZONES FROM 15-18Z. RIGHT NOW EVERYTHING
SEEMS TO BE POINTING TOWARD THE DELTA THIS MORNING...ESPECIALLY IF
THE LOW LEVEL MOISTURE GETS IN HERE BY MID MORNING. ALTHOUGH ALL
MODES OF SEVERE WEATHER ARE ANTICIPATED AT THIS POINT...WILL
MAINTAIN GENERAL WORDING ACROSS THE AREA. AS THE SURFACE MOVES
NORTHEAST GOING INTO THE EARLY AFTERNOON...THE FRONT SWEEPS ACROSS
THE CWA. THE FORCING ALONG THE BOUNDARY ALONG WITH THE MOIST
UNSTABLE AIR OVER THE REST OF THE CWA WILL CONTINUE TO SUPPORT
SEVERE STORMS. DEWPOINTS WERE IN THE LOWER AND MID 60S ACROSS THE
EAST AND SOUTHEAST ZONES. HOWEVER LOW CLOUDS AND RAIN WILL NOT ALLOW
THE AREA TO WARM AS QUICKLY IN THE MORNING. THE MODELS CONTINUE TO
SHOW THE RAIN SHIFTING EAST AS THE SURFACE LOW MOVES THROUGH THE
CWA. WITH THE WARM FRONT HOVERING AROUND THE MISSISSIPPI COAST FOR
MUCH OF THE MORNING...TEMPERATURES ACROSS THE SOUTEAST ZONES WILL
LIKELY BE CLOSE TO 70 IF NOT IN THE LOWER 70S BY MID MORNING...SO
ANY BREAKS WILL LEAD TO RAPID WARMING AND PLENTY OF INSTABILITY
ACROSS THE SOUTHEAST. DO NOT WANT TO OVERLOOK THE CHANCE OF STRONG
TORNADOES FOR THE SOUTHEAST ALSO. FOR THE HWO WILL TRY TO CONVEY THE
BEST POTENTIAL FOR STRONG TORNADOES IN THE NORTHWEST...BUT MAINTAIN
THE POSSIBILITY EVERYWHERE...IN ADDITION TO WIND AND LARGE HAIL.

THE MODELS CONTINUE TO SHOW THE BEST DYNAMICS WELL EAST OF THE CWA
BY 00Z. HOWEVER...THE TAIL END OF THE BOUNDARY MAY STILL BE
LINGERING OVER THE NORTHEAST ZONES...SO WILL MAINTAIN A CHANCE OF
SEVERE INTO THE EARLY EVENING...MAINLY FOR THE HAIL AND WIND RISKS.
LAPSE REMAIN FROM 6-7C/KM THROUGH 00Z AND THE SOUNDING SHOWS 50KTS
AROUND 850MB AND 85KTS AROUND 500 MB FOR THE COLUMBUS AREA. ONCE THE
BOUNDARY MOVES OUT...THE AREA CLEARS FROM THE SOUTHWEST. WILL LEAVE
OUT OF THE MENTION OF RAIN...BUT MAINTAIN CLOUDS FOR THE NORTHERN
HALF OF THE AREA. IT STILL LOOKS LIKE WRAP AROUND MOISTURE WILL MOVE
INTO THE AREA IN THE EVENING AND MAINTAIN THROUGH AT LEAST 12Z
FRIDAY. THERE COULD BE A FEW SPRINKLES. WILL MAINTAIN THE LAKE WIND
ADVISORY INTO THE AFTERNOON. WINDS ACROSS THE WESTERN HALF OF THE
AREA SHOULD BEGIN GUSTING BY LATE MORNING AND CONTINUE THROUGH THE
LATE AFTERNOON. WINDS SPEEDS WILL LIKELY REMAIN FROM 10 TO 20 MPH
ACROSS THE CWA THROUGH TONIGHT.

.LONG TERM...WEATHER QUIETS DOWN QUICKLY BY FRIDAY. RIDGING DEVELOPS
SURFACE AND ALOFT FOR FRIDAY AND FRIDAY NIGHT BUT RETURN FLOW
REDEVELOPS BY SATURDAY AHEAD OF THE NEXT SYSTEM. LOWERED MOS POPS
SOMEWHAT FOR SATURDAY. WILL SEE INCREASING UPPER CLOUDS WITH WEAK
WAVES THAT MOVE THROUGH AND INCREASING STRATOCU IN LOW LEVEL SLY
FLOW BUT MID LEVELS OF THE AIR MASS LOOK RELATIVELY DRY. THE COLD
FRONT MOVES IN LATE SATURDAY NIGHT...APPROACHING THE I-55 CORRIDOR
SHORTLY AROUND SUNRISE SUNDAY. THIS SYSTEM WILL BE MUCH WEAKER THAN
THE SYSTEM TODAY AND VEERING 850 MB FLOW JUST AHEAD OF THE BOUNDARY
WILL HURT SEVERE CHANCES BUT THE BOUNDARY SHOULD BE HEALTHY ENOUGH
TO POOL SUFFICIENT GULF MOISTURE TO PROVIDE A CHANCE OF A FEW STRONG
STORMS OVER SRN...PARTICULARLY SERN...ZONES EARLY SUNDAY.

DEVELOPING NWLY FLOW SUNDAY NIGHT WILL RESULT IN INCREASING COLD AIR
ADVECTION ACROSS THE AREA. MODELS INDICATING A SECOND REINFORCING
SHOT OF COLDER AIR INTO THE ARKLAMISS DURING THE DAY MONDAY WITH A
SECOND LOBE OF THE UPPER LOW. NOT BITING OFF ON MOS MONDAY NIGHT
LOWS IN THE MID 20S FOR NOW...ESPECIALLY WITH A HEALTHY SURFACE
PRESSURE GRADIENT AND MID LEVEL MOISTURE OVERNIGHT SO WILL KEEP
FORECAST A BIT WARMER THAN MOS FOR NOW. SURFACE RIDGING MOVES OVER
THE AREA TUESDAY AND SLIDES EWD TUESDAY NIGHT. REMOVED SLIGHT CHANCE
MOS POPS FOR NOW FOR TUESDAY NIGHT DUE TO PERSISTENT UPPER RIDGING
THROUGH WED MORNING. RETURN FLOW REDEVELOPS IN EARNEST WEDNESDAY
AFTERNOON WITH AN INTENSIFYING 850 MB JET FOR A QUICK GULF MOISTURE
RETURN.

&&

.AVIATION...RAIN WILL CONTINUE FOR HBG THROUGH THE DAY. THERE MAY BE
A SHORT BREAK IN THE LATE MORNING...WHEN CLOUDS LIFT AND BECOME
MORE BROKEN. HOWEVER...SHOWERS AND THUNDERSTORMS WILL REMAIN IN THE
VICINITY THROUGH THE PERIOD. WINDS WILL INCREASE TO 10-12KTS FOR HBG
IN THE AFTERNOON AND CONTINUE THROUGH THE EVENING. AWAY FROM
THUNDERSTORMS NOT ANTICIPATING MORE THAN OCCASIONAL GUSTS AND NONE
IN EXCESS OF 20KTS AT THIS TIME. SHOWERS AND THUNDERSTORMS WILL
DEVELOP AROUND GLH BY 15Z...18X FOR GWO/JAN AND AROUND 20Z FOR
MEI/GTR. SEVERE THUNDERSTORMS MAY PRODUCE STRONG WIND GUSTS...SO
WILL MAINTAIN VRB30G50KT AT ALL SITES. THE RAIN WILL LIKELY END
AROUND 19Z FOR GLH/21Z FOR GWO/JAN/HBG AND FROM 00-003Z FOR MEI/GTR.
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS CAN BE EXPECTED
ACROSS THE REGION STARTING AROUND MID MORNING AND CONTINUING INTO
THE AFTERNOON. BEYOND 3Z...VFR CONDITIONS WILL PREVAIL AT HBG. AT
THIS TIME NOT EXPECTING ANY FOG DEVELOPMENT. FOR THE REST OF THE
AREA...LOW CLOUDS MAY DEVELOP AROUND 6Z AND CONTINUE THROUGH 12Z.
CEILINGS AROUND 1500FT OR SLIGHTLY LOWER WILL BE LIKELY STARTING
AROUND 6Z WITH A GRADUAL INCREASE THROUGH 12Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       76  50  71  48 /  67  16   6   7
MERIDIAN      79  52  71  44 /  67  27   7   7
VICKSBURG     75  45  71  47 /  73  11   6   7
HATTIESBURG   80  49  73  46 /  62  14   5   6
NATCHEZ       76  45  68  49 /  65   7   3   6
GREENVILLE    72  47  67  46 /  88  19   5   6
GREENWOOD     76  48  70  43 /  82  26   6   5

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...LAKE WIND ADVISORY FROM 10 AM THIS MORNING TO 7 PM CDT THIS
     EVENING FOR MSZ018-019-025-034-035-040-041.

LA...LAKE WIND ADVISORY FROM 10 AM THIS MORNING TO 7 PM CDT THIS
     EVENING FOR LAZ007>009-015-016-023-025.

AR...LAKE WIND ADVISORY FROM 10 AM THIS MORNING TO 7 PM CDT THIS
     EVENING FOR ARZ074-075.

&&

03/7
Hazardous weather outlook, Apr 2, 7:57 AM CST, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE JACKSON MS
857 AM CDT THU APR 2 2009

ARZ074-075-LAZ007>009-015-016-MSZ018-019-025>028-034>036-040>042-
047-031115-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-
WASHINGTON-HUMPHREYS-HOLMES-ISSAQUENA-SHARKEY-YAZOO-WARREN-
847 AM CDT THU APR 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL MISSISSIPPI...
PORTIONS OF NORTHEAST LOUISIANA AND SOUTHEAST ARKANSAS.

.DAY ONE...TODAY AND TONIGHT
A SEVERE WEATHER OUTBREAK IS POSSIBLE TODAY. STRONG TORNADOES...GOLF
BALL SIZED HAIL OR LARGER AND WINDS IN EXCESS OF 70 MPH WILL BE
POSSIBLE FROM MID MORNING INTO THE EARLY AFTERNOON.

A DEEPENING LOW PRESSURE SYSTEM WILL MOVE ACROSS NORTH TEXAS INTO
NORTHWEST ARKANSAS THIS MORNING. STRONG WINDS AND VERY COLD
TEMPERATURES ALOFT...IN ADDITION TO INCREASING LOW LEVEL MOISTURE
AHEAD OF THIS STORM SYSTEM WILL SEND A LINE OF STRONG TO SEVERE
THUNDERSTORMS ALONG WITH A FEW SUPERCELLS.

GUSTY WINDS WILL ALSO CAUSE ROUGH WATERS ON AREA LAKES FROM THIS
MORNING INTO THE LATE AFTERNOON. WIND SPEEDS FROM 15 TO 25 MPH WITH
GUSTS TO 40 MPH WILL BE POSSIBLE AWAY FROM THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
STRONG THUNDERSTORMS WILL BE POSSIBLE FOR SOUTHERN PORTIONS OF THE
AREA SUNDAY AS ANOTHER COLD FRONT MOVES INTO THE REGION. CONTINUE TO
MONITOR THE LATEST FORECASTS AND STATEMENTS FOR MORE INFORMATION.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...WILL BE NEEDED TODAY.

LAZ023>026-MSZ029>033-037>039-043>046-048>054-059>062-031115-
FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-ATTALA-WINSTON-NOXUBEE-MADISON MS-LEAKE-NESHOBA-
KEMPER-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
857 AM CDT THU APR 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
LOUISIANA...CENTRAL AND NORTHEAST MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT
A SEVERE WEATHER OUTBREAK IS POSSIBLE TODAY. TORNADOES...GOLF BALL
SIZED HAIL...AND WINDS IN EXCESS OF 70 MPH WILL BE POSSIBLE FROM
AROUND NOON THROUGH MID AFTERNOON.

A DEEPENING LOW PRESSURE SYSTEM WILL MOVE ACROSS NORTH TEXAS INTO
NORTHWEST ARKANSAS THIS MORNING. STRONG WINDS AND VERY COLD
TEMPERATURES ALOFT...IN ADDITION TO INCREASING LOW LEVEL MOISTURE
AHEAD OF THIS STORM SYSTEM...WILL SEND A LINE OF STRONG TO SEVERE
THUNDERSTORMS AND A FEW SUPERCELLS ACROSS THE AREA. AS THE COLD
FRONT SWEEPS THROUGH LATE THIS AFTERNOON...THE RISK FOR SEVERE
WEATHER WILL END.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
STRONG THUNDERSTORMS WILL BE POSSIBLE FOR SOUTHERN PORTIONS OF THE
AREA SUNDAY AS ANOTHER COLD FRONT MOVES INTO THE REGION. CONTINUE TO
MONITOR THE LATEST FORECASTS AND STATEMENTS FOR MORE INFORMATION.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...WILL BE NEEDED TODAY.

MSZ055>058-063>066-072>074-031115-
SIMPSON-SMITH-JASPER-CLARKE-LAWRENCE-JEFFERSON DAVIS-COVINGTON-
JONES-MARION-LAMAR-FORREST-
857 AM CDT THU APR 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT
A SEVERE WEATHER OUTBREAK IS POSSIBLE TODAY. TORNADOES...GOLF BALL
SIZED HAIL...AND WINDS IN EXCESS OF 70 MPH WILL BE POSSIBLE THIS
AFTERNOON.

A DEEPENING LOW PRESSURE SYSTEM WILL MOVE ACROSS NORTH TEXAS INTO
NORTHWEST ARKANSAS THIS MORNING. STRONG WINDS AND VERY COLD
TEMPERATURES ALOFT...IN ADDITION TO INCREASING LOW LEVEL MOISTURE
AHEAD OF THIS STORM SYSTEM...WILL SEND A LINE OF STRONG TO SEVERE
THUNDERSTORMS AND A FEW SUPERCELLS ACROSS THE AREA DURING THE MID TO
LATE AFTERNOON HOURS. AS THE COLD FRONT SWEEPS THROUGH BY EARLY
EVENING...THE RISK FOR SEVERE WEATHER WILL END.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG THUNDERSTORMS WILL BE POSSIBLE FOR SOUTHERN PORTIONS OF THE
AREA SUNDAY AS ANOTHER COLD FRONT MOVES INTO THE REGION. CONTINUE TO
MONITOR THE LATEST FORECASTS AND STATEMENTS FOR MORE INFORMATION.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...WILL BE NEEDED TODAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER
OUTLOOK.

In the hours before

Special weather statement, Apr 2, 7:55 AM CST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
855 AM CDT THU APR 2 2009

ARZ074-021425-
ASHLEY AR-
855 AM CDT THU APR 2 2009

...STRONG THUNDERSTORM DEVELOPING OVER ASHLEY COUNTY...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL WAS
LOCATED 4 MILES WEST OF HAMBURG AT 855 AM CDT...MOVING NORTHEAST AT
45 MPH.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN WESTERN ASHLEY COUNTY SHOULD MONITOR THIS STORM CLOSELY.

AEG

The radar

The Little Rock radar (KLZK), 172 km away, was scanning. The volume nearest the first event began at 15:19 UTC.

Open the radar archive at this moment

Event by event

26 hail, 22 thunderstorm wind, 1 strong wind. Local standard time, as filed.

Hail, Bolivar

When
April 2, 9:21 AM CST to 9:38 AM CST
Where
Bolivar County, 1.44 mi E of Mound City to 0.63 mi E of Mound Bayou
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.782, -90.895

A swath of quarter sized hail fell across the central portions of Bolivar County, which included Mound Bayou.

Hail, Sunflower

When
April 2, 9:50 AM CST
Where
Sunflower County, 0.69 mi S of Drew
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
33.810, -90.530

Hail, Sunflower

When
April 2, 9:51 AM CST to 10:05 AM CST
Where
Sunflower County, 2.28 mi SSW of Lombardy to 0.75 mi E of Rome
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
33.868, -90.630

Hail, Lincoln

When
April 2, 10:41 AM CST to 10:54 AM CST
Where
Lincoln County, 2.83 mi NNW of Thayer to 2.08 mi SSE of Heucks Retreat
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
31.520, -90.460

A swath of quarter sized hail was observed on the south side of Brookhaven, which included some nickel sized hail on Zetus Road southwest of Brookhaven.

Thunderstorm Wind, Lincoln

When
April 2, 10:43 AM CST
Where
Lincoln County, 3.79 mi NNW of Heucks
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.683, -90.397

A large tree blocked a road about one mile south of Wesson.

Hail, Rankin

When
April 2, 10:47 AM CST to 11:30 AM CST
Where
Rankin County, 2.44 mi N of Florence to 1.06 mi SSE of Leesburg
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
32.185, -90.135

A swath of quarter sized hail fell around Florence and Brandon. Penny sized hail fell at Pellhatchie.

Hail, Copiah

When
April 2, 10:49 AM CST to 11:03 AM CST
Where
Copiah County, 3.2 mi SE of Ashley to 1.21 mi ENE of Rockport
Measured
0.75 in hail
Reported by
Public
Coordinates
31.762, -90.239

Hail, Lincoln

When
April 2, 10:50 AM CST to 11:20 AM CST
Where
Lincoln County, 1.6 mi WSW of Johnstons Station to 2.63 mi NNE of Bristerville
Measured
1.75 in hail
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
31.359, -90.444

Golf ball size hail was reported west of Ruth.

Hail, Lawrence

When
April 2, 11:20 AM CST to 11:39 AM CST
Where
Lawrence County, 2.85 mi N of Bristers Store to 1.18 mi W of Robinwood
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
31.421, -90.234

Quarter size hail was spotted at Topeka school.

Hail, Simpson

When
April 2, 11:21 AM CST to 11:53 AM CST
Where
Simpson County, 3.5 mi SW of Pinola to 2.46 mi E of Sanatorium
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
31.834, -90.012

A swath of penny to quarter sized hail fell across a portion of central Simpson County.

Hail, Scott

When
April 2, 11:25 AM CST to 11:35 AM CST
Where
Scott County, 0.87 mi W of Groveton to 4.24 mi NNE of Beach
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
32.430, -89.735

Quarter inch hail was observed near the Branch Community and on Highway 13 just north of Forkville.

Hail, Leake

When
April 2, 11:38 AM CST to 11:59 AM CST
Where
Leake County, 1.66 mi SW of Sproles Siding to 2.74 mi WSW of Edinburg
Measured
1.25 in hail
Reported by
Public
Coordinates
32.584, -89.601

A swath of quarter to half dollar sized hail fell across a large portion of southern and central Leake County, generally from Lena to near Edinburg.

Hail, Scott

When
April 2, 11:40 AM CST to 11:43 AM CST
Where
Scott County, 2.46 mi SSW of Morton to Morton
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
32.318, -89.688

Penny sized hail fell in Morton and near Roosevelt State Park near Interstate 20.

Thunderstorm Wind, Webster

When
April 2, 11:40 AM CST
Where
Webster County, 0.59 mi ENE of Eupora Arpt to 1.87 mi ENE of Eupora
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
33.534, -89.311

A few trees were blown down near Eupora.

Hail, Simpson

When
April 2, 11:53 AM CST to 11:56 AM CST
Where
Simpson County, 3.6 mi NNE of Martinville to 5.3 mi NNE of Martinville
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
32.020, -89.734

Hail, Scott

When
April 2, 12:00 PM CST to 12:05 PM CST
Where
Scott County, 2.55 mi S of Pulaski to 1.67 mi W of Forest Muni Arpt
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
32.233, -89.600

Nickel size hail was spotted on Highway 80 west of Forest.

Thunderstorm Wind, Marion

When
April 2, 12:05 PM CST
Where
Marion County, 2.39 mi NNW of Sumbax
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
31.260, -89.950

Several trees and power lines had blown down west of Columbia.

Hail, Neshoba

When
April 2, 12:08 PM CST to 12:11 PM CST
Where
Neshoba County, 1.02 mi SSE of Alice to 1.53 mi E of Alice
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
32.906, -89.275

Hail was measured to be nickel size in diameter just west of Arlington.

Hail, Winston

When
April 2, 12:09 PM CST
Where
Winston County, 4.84 mi ESE of Zama
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
32.950, -89.300

Hail, Jefferson Davis

When
April 2, 12:10 PM CST
Where
Jefferson Davis County, 3.63 mi NE of Hathorn
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
31.420, -89.890

Hail, Choctaw

When
April 2, 12:17 PM CST to 12:22 PM CST
Where
Choctaw County, 5 mi NNE of Ackerman to 3.07 mi E of Reform
Measured
1 in hail
Reported by
Newspaper
Coordinates
33.387, -89.137

Hail, Winston

When
April 2, 12:23 PM CST
Where
Winston County, 5.39 mi WNW of Ross
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
33.070, -89.120

Thunderstorm Wind, Newton

When
April 2, 12:25 PM CST
Where
Newton County, 2.78 mi E of Conehatta
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
32.453, -89.233

Two trees were spotted down just east of Conehatta.

Hail, Oktibbeha

When
April 2, 12:25 PM CST to 12:34 PM CST
Where
Oktibbeha County, 6.51 mi NW of Bugh to 2.23 mi N of Adaton
Measured
1.75 in hail
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
33.447, -89.065

Half dollar to golf ball size hail damaged vehicles at Oktibbeha County lake. Quarter sized hail fell west of Starkville on Self Creek Road. Quarter sized hail was observed at the intersection of old Highway 12 and Newlight Road. A car windshield was damaged.

Hail, Clay

When
April 2, 12:25 PM CST to 12:52 PM CST
Where
Clay County, 2.11 mi W of Pheba to 7.27 mi NNE of Abbott
Measured
1 in hail
Reported by
Public
Coordinates
33.585, -88.986

A swath of quarter sized hail occurred across a large portion of Clay County, generally from the southwest portions to the northeast areas.

Hail, Newton

When
April 2, 12:29 PM CST
Where
Newton County, 2.71 mi NW of Stratton
Measured
0.75 in hail
Reported by
Public
Coordinates
32.530, -89.160

Thunderstorm Wind, Newton

When
April 2, 12:40 PM CST to 12:52 PM CST
Where
Newton County, 2.13 mi WNW of Blunts to 3.25 mi NE of Perdue
Measured
62 kt (71 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
32.411, -89.084

Power lines and several trees were blown down along Highway 503 and areas just south of Decatur. Five trees were blown down just north of Little Rock.

Thunderstorm Wind, Jasper

When
April 2, 12:43 PM CST
Where
Jasper County, 0.91 mi SE of Verba
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
32.120, -89.170

A few trees were blown down east of Montrose.

Thunderstorm Wind, Lamar

When
April 2, 12:46 PM CST
Where
Lamar County, 1.4 mi N of Lumberton
Measured
58 kt (67 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
31.020, -89.450

A few trees and a power line were blown down in and around Lumberton.

Thunderstorm Wind, Clay

When
April 2, 12:48 PM CST to 12:53 PM CST
Where
Clay County, 4.23 mi N of Abbott to 7.07 mi NNE of Abbott
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
33.741, -88.786

Several trees and power lines were blown down across northeast Clay County.

Thunderstorm Wind, Forrest

When
April 2, 12:50 PM CST
Where
Forrest County, Rawls Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.380, -89.370

A few trees and power lines were blown down along with a tree on a trailer.

Thunderstorm Wind, Forrest

When
April 2, 12:55 PM CST
Where
Forrest County, 0.91 mi SE of Hattiesburg
Measured
58 kt (67 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
31.310, -89.310

Several trees and a few power lines were blown down across East Hattiesburg.

Thunderstorm Wind, Kemper

When
April 2, 12:56 PM CST
Where
Kemper County, 1.96 mi SW of Rio
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
32.600, -88.894

A few trees were blown down with one large tree on a house which caused major damage.

Thunderstorm Wind, Jones

When
April 2, 1:08 PM CST
Where
Jones County, 0.91 mi NE of Tuckers
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
31.630, -89.090

A few trees were blown down at Tuckers Crossing.

Thunderstorm Wind, Lauderdale

When
April 2, 1:15 PM CST
Where
Lauderdale County, 0.9 mi NE of Meridian
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.380, -88.710

A few trees were blown down in Meridian.

Thunderstorm Wind, Clay

When
April 2, 1:20 PM CST to 1:25 PM CST
Where
Clay County, 0.69 mi WNW of West Pt to 3.61 mi SE of Whites
Measured
55 kt (63 mph) estimated gust
Property damage
$6,000
Reported by
Law Enforcement
Coordinates
33.604, -88.661

A couple of trees were blown down around the city, one had fallen on a house.

Thunderstorm Wind, Noxubee

When
April 2, 1:33 PM CST
Where
Noxubee County, 2.22 mi SW of Macon Muni Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
33.110, -88.560

A few trees were blown down.

Hail, Washington

When
April 2, 3:18 PM CST to 3:32 PM CST
Where
Washington County, 2.62 mi N of Refuge to 2.44 mi W of Aldridge
Measured
0.75 in hail
Reported by
Newspaper
Coordinates
33.337, -91.123

Hail, Sunflower

When
April 2, 3:50 PM CST to 4:00 PM CST
Where
Sunflower County, 1.25 mi NE of Heathman to 1.5 mi NE of Mc Daniels
Measured
0.75 in hail
Reported by
Newspaper
Coordinates
33.442, -90.704

Thunderstorm Wind, Sunflower

When
April 2, 3:55 PM CST
Where
Sunflower County, 0.55 mi E of Indianola
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.450, -90.640

A large tree was uprooted on Main street in Indianola.

Strong Wind, Bolivar

When
April 2, 4:00 PM CST to 4:10 PM CST
Where
Bolivar forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
33.796, -90.880 (the zone’s center; the record gives no point)

Strong gradient winds, behind a fast moving line of showers, damaged 2 metal building doors along with a large billboard.

Thunderstorm Wind, Grenada

When
April 2, 4:45 PM CST to 4:58 PM CST
Where
Grenada County, 0.61 mi ENE of Duncans Crossing to 2.22 mi E of Futheyville
Measured
58 kt (67 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
33.755, -89.991

A downed tree was discovered in the middle of the road along highway 7 west of Grenada. A tree was noted on Scenic Road north of Grenada. Wind|had blown a sign into a car on Interstate 55 around the Highway 7 exit. A downed tree was sighted on Cecil-Shelton road in Grenada.

Thunderstorm Wind, Carroll

When
April 2, 4:54 PM CST
Where
Carroll County, 1.16 mi ESE of Valley Hill
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
33.493, -90.032

Down trees were discovered along Highway 82 east of Greenwood Airport. A tree fell on a house near the highway.

Thunderstorm Wind, Webster

When
April 2, 5:47 PM CST to 5:51 PM CST
Where
Webster County, 3.5 mi N of Mathiston to 1.6 mi NE of Cumberland
Measured
60 kt (69 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
33.580, -89.127

Trees were discovered blown down across the Natchez Trace Parkway along with other downed trees on Highway 15.

Thunderstorm Wind, Choctaw

When
April 2, 5:47 PM CST
Where
Choctaw County, 2.37 mi SSW of Reform
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Utility Company
Coordinates
33.400, -89.170

Four hundred and fifty people had a power outage due to downed trees on power lines north of Ackerman.

Thunderstorm Wind, Clay

When
April 2, 5:59 PM CST to 6:10 PM CST
Where
Clay County, 2.65 mi ENE of Montpelier to 5.1 mi NNE of Abbott
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
33.739, -88.910

Fifteen hundred customers had power outages due to numerous downed trees on power lines across Clay County. A power pole was snapped and numerous trees were blown down near the Monroe County line.

Hail, Clay

When
April 2, 6:20 PM CST
Where
Clay County, 0.9 mi NE of West Pt
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
33.610, -88.640

Thunderstorm Wind, Lowndes

When
April 2, 6:43 PM CST
Where
Lowndes County, 0.24 mi ENE of College
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.501, -88.416

Two trees were blown down in Columbus.

Hail, Lowndes

When
April 2, 6:43 PM CST
Where
Lowndes County, 0.69 mi N of Interstate City
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
33.510, -88.400

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2009Every state in 2009This day in weather historyWarnings in Mississippi, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 159615, 159616, 159617, 159618, 159619, 159621, 159620, 159622, 159657, 163611, 159659, 159658, 159660, 159662, 163612, 159661, 160507, 160525, 160504, 160519, 164109, 160506, 160531, 160534, 160769, 160526, 160530, 160763, 160794, 160792, 160828, 160831, 160805, 160912, 160814, 161080, 161085, 164132, 164134, 161127, and more.